My Mom (90) has dementia and I am her 24/7 carer. I am now in a dilemma about medication. Advice?

Asked by

The psych doc said memantine was the only drug applicable at Mom's stage (severe alzh). We tried it last Christmas but Mom had a really bad reaction to it, so the doc stopped it. I am now being pestered by a psych nurse (doc on maternity leave) who is pressurising me to try Mom on donezepil (Aricept), though he says it is borderline whether it would help, as it is for early stages of Alzh. I am scared of causing Mom to experience another bad reaction to a drug and/or disturb her current state but he is making me feel like a bad person for not trying it. Has anyone had experience of this drug in the later stages of Alzh?

Answers 1 to 10 of 82
My mom did not have the same problem your mom has. She was an elder and was given that drug which she had a very bad reaction to. It would put her in a coma. .Adivan and haldol are not for someone that age. I also heard that it is not approved for elders with any kind of dementia. Im not sure if nemenda and aricept may help.There are also more medicines like that for your moms problem but research it first to see if about the problems it can cause. If you do decide to try these meds I would constantly look for symptoms that she may be having with these meds. like if she was getting worse mentally or experiencing other problems. I would not just blame it all on the dementia like medical staff like to do.The medical staff will never blame the sedatives or meds for the dementia getting worse cause they want the elder to take the meds. I myself would never give an elder adivan or haldol those are way to powerful and so dangerous and deadly.The person often goes down hill with these kind of meds and the cargiver may think they are going down hill from the dementia. Medical staff will also blame everything on the dementia instead of the real problem (haldol,adivan). It just makes them worse from what I have experienced and many people have been killed by them as well.
I don't have any experience with these meds but just wanted to offer support for your concern about trying something which causes you concern.

Let's see - the drug is for early stages; your mother is in a late stage. So why would the nurse be suggesting that drug?

We've stood up to more than a few doctors who wanted either my father or I to "just try it." If they persisted after I explained the specific drug (a) had been documented to create certain side effects, (b) was the subject of class action lawsuit (c) had been taken before and caused side effects....then we moved on and found another doctor.

Perhaps you could ask this nurse what would be more appropriate for your mother's stage of dementia, rather than an early stage? Read up for yourself what the side effects are, and if you feel up to it, get the technical information on the chemical structure and compounds to determine if anything in it is also an ingredient in the drug that caused problems. Or ask the nurse that question.

And what are the side effects of the drug he's recommending?

If you're uncomfortable, stand your ground. Late stage Alzheimer's is difficult enough for the patient without experiencing a drug reaction.
Another thing, they did the same thing with my mom when she was trying to recover from the horrible reactions that she had. She kept getting more complications and had to go back to the hospital for the severe reactions she was getting which they would say was because of her age. Everything is blamed on the age and dementia if the elder has dementia. Even if the elder does not have dementia they will usually have it after taking those powerful sedatives.Most anyone would.They will really act demented like when someone is on drugs they are not smart and do some weird things same as when and elder is all doped up and sometimes just the recommended dose or less will do that to them if it does not kill them first.The first time my mom was given ativan in the hospital she not only went into a coma for the day it took her a month to become her self again. She was out of it and looked totally demented. My mom told the hospital she was not to get sedatives and so did I. I would have long talks with them to explain how bad of a reaction she had to them and the complications. The medical staff did not care they gave it to her and overdosed her about three different times and this is with me and her telling them she cant take it. They will try to make you feel guilty but who cares it is your moms life that counts.There are too many medical staff that are drug pushers and that is why the family needs to protect their relatives from them.The only time they would not drug her is when I stayed 24 hours with her or they would drug her into a coma. She started to recover. It is horrible what these drugs do and how pushy the staff is even if no haldol adivan is written in the chart and they are told the patient cant have it. They will do their drug pushing thing anyway, It is big business. I would not them bully you cause they will bully. If this happens then there are organizations that may be able to help you ombudsman that can help and cchr/about-us/what-is-cchr.html hopefully this can help you also.
my mother is 84yrs old and has dementia. She can't take any of that medication and when we have tried something she would become completely lethargic and limp! She's not in pain...and that is my main concern at this point in her life.
I'm usually in favor of trying something because nearly all side effects are reversible, and most people do not get most side effects, or nothing would be on the market. Aricept is donezepil and is really different than memantine...YMMV but you could try it at a good time starting at a low dose and see how it goes. My mom got cranky on Namenda and had hallucinations on Cymbalta, though it helped her neuropathic pain. Sinement and neurontin were much more helpful and no bad effects at all. Pioglitazone was bad for her - fluid retention too much for her heart; Januvia finally meant she wasn't ravenously hungry all the time...for the longest time no one would try anything besides just more insulin.

If your doc will be honest with you about pros and cons of a drug and can reassure you that if after a reasonable trial to get used to ***minor** side effects if any, it can be stopped you might want to try.
I would make sure you can trust your doctor and make sure they are not a drug pusher because most of them even the ones that seem trustworthy are drug pushers. They get kickbacks for pushing drugs.
Top Answer
Mum is on donepezil and the difference is astounding and she is late in the moderate stage of dementia Alz and vascular. We still have some dreadful days but they are much further apart. HOWEVER it doesn't suit everyone, you need to be prepared for side effects - lack of sleep being the worst - mum manages about 3 hours a day and the rest of the time she wants to talk.
Now Im sorry if this offends anyone - well actually no Im not ...I am just being honest. I am a selfish cow - first to admit it and I can't stand idle chatter - it drives me nuts. So to have it in my ear for 20 plus hours a day is mindblowing. I like my own company, I dont particular care to talk to people just for the sake of it.

My advice would be start on the lower dose and trial it for about 3 weeks....less if there is a reaction. If all is better then continue to the higher dose if it has no effect then it is pointless taking it. (her taking it that is not you!) Our psych told us this. Donepezil takes you back about a year in terms of memory: ie she has got the memory she had a year ago but it will still decline. just a year behind what it would otherwise have done. I hope that gives you some insight as to whether it is suitable but like others I would NEVER act on what ANY nurse told me I would wait for the doc to prescribe.
thanks for your honesty JudeAH53...NO, it's not easy for MOST! take care..
Thank you very much to everyone who has answered my question. I really appreciate your advice and honest thoughts. It is the first time I've asked a question of my own and it is wonderful to get replies and helps me realise I'm not struggling alone.
Sorry for the delay in thanking you all, but Mom has been unwell for a few days which has taken my last drops of daily energy. Thankfully she seems to be recovering now. This of course has made me realise how difficult it is to have someone with dementia tell you what is wrong/hurting and how desperately helpless that can make you feel.
Thanks again for your support. So glad you are there!
Hopefully, the nurse is a nurse practicioner. A regular RN cannot write prescriptions. Why any meds for a last stage Alz patient? No meds can be given by medical staff unless a doctor prescribes it. I would request the doctors on duty call u before they give any new meds. If u don't agree get the primary involved. I feel the reason they push meds is to keep the patient quiet and at night from wandering. Makes their jobs asier.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support